Author(s): Schallreuter KU, Moore J, Wood JM, Beazley WD, Gaze DC, , Schallreuter KU, Moore J, Wood JM, Beazley WD, Gaze DC,
Abstract Share this page
Abstract To date there is compelling in vitro and in vivo evidence for epidermal H2O2 accumulation in vitiligo. This paper reviews the literature and presents new data on oxidative stress in the epidermal compartment of this disorder. Elevated H2O2 levels can be demonstrated in vivo in patients compared with healthy controls by utilizing Fourier-Transform Raman spectroscopy. H2O2 accumulation is associated with low epidermal catalase levels. So far, four potential sources for epidermal H2O2 generation in vitiligo have been identified: (i) perturbed (6R)-L-erythro 5,6,7,8 tetrahydrobiopterin (6BH4) de novo synthesis/recycling/regulation; (ii) impaired catecholamine synthesis with increased monoamine oxidase A activities; (iii) low glutathione peroxidase activities; and (iv) "oxygen burst" via NADPH oxidase from a cellular infiltrate. H2O2 overproduction can cause inactivation of catalase as well as vacuolation in epidermal melanocytes and keratinocytes. Vacuolation was also observed in vitro in melanocytes established from lesional and nonlesional epidermis of patients (n = 10) but was reversible upon addition of catalase. H2O2 can directly oxidize 6BH4 to 6-biopterin, which is cytotoxic to melanocytes in vitro. Therefore, we substituted the impaired catalase with a "pseudocatalase". Pseudocatalase is a bis-manganese III-EDTA-(HCO3-)2 complex activated by UVB or natural sun. This complex has been used in a pilot study on 33 patients, showing remarkable repigmentation even in long lasting disease. Currently this approach is under worldwide clinical investigation in an open trial. In conclusion, there are several lines of evidence that the entire epidermis of patients with vitiligo is involved in the disease process and that correction of the epidermal redox status is mandatory for repigmentation.
This article was published in J Investig Dermatol Symp Proc
and referenced in Journal of Pigmentary Disorders